Heat, Wayne
- When
- July 1, 12:00 PM EST to July 7, 10:00 PM EST
- Where
- Wayne forecast zone
- Injuries
- 25 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
An extended heat wave gripped southeast Michigan during the first week of July, with temperatures topping out around 100 degrees on multiple days. In fact, Detroit set a record high on July 4th, reaching 102 degrees.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An extended heat wave gripped southeast Michigan during the first week of July, with temperatures topping out around 100 degrees on multiple days. In fact, Detroit set a record high on July 4th, reaching 102 degrees. Heat indices peaked our around 110 degrees on July 4th and July 6th. Although no known heat deaths were reported, over 700 heat related emergency room visits were reported statewide.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 1, 11:38 AM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1238 PM EDT SUN JUL 1 2012 .AVIATION... //DISCUSSION... BATCH OF MID CLOUDS WILL TRAVERSE THROUGH SOUTHEAST MICHIGAN THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCES MOVE THROUGH. LAND/WATER HEATING DIFFERENTIAL/LAKE BREEZE INTERACTION MAY PROVE SUFFICIENT TO GENERATE ISOLATED THUNDERSTORMS LATE TODAY...MAINLY ALONG/SOUTH OF M-59. ANY ACTIVITY WHICH DEVELOPS SHOULD DISSIPATE SHORTLY AFTER 00Z...WITH MOSTLY CLEAR-SCT SKIES RETURNING...ALONG WITH LIGHT WINDS. FOR DTW...MODERATE CONFIDENCE AN ISOLATED THUNDERSTORM WILL DEVELOP WITHIN THE DETROIT METRO AREA THIS AFTERNOON. ANY THUNDERSTORM WHICH DEVELOPS WILL BE CAPABLE OF PRODUCING WINDS 50+ MPH. //DTW THRESHOLD THREATS... * LOW CONFIDENCE THUNDERSTORMS WILL DIRECTLY IMPACT DTW 18-01Z. && .PREV DISCUSSION...ISSUED 912 AM EDT SUN JUL 1 2012 UPDATE... WILL BE WATCHING UPPER LEVEL IMPULSE/JET STREAK COMING OUT OF EASTERN WISCONSIN TODAY...AS LOW LEVEL MOISTURE (17 C DEW PT AT 850 PER 12Z DVN SOUNDING) OVER THE MIDWEST ATTEMPTS TO STREAM UNDERNEATH THIS DISTURBANCE...LEADING TO AT LEAST MODERATE INSTABILITY (SBCAPES 2000-2500 J/KG) RAMPING UP THIS AFTERNOON. 12Z GRB SOUNDING ALSO SHOWED -13 C AT 500 MB...2 DEGREES COLDER THAN OURS. ON THE FLIP SIDE...INCREASING MIXING DEPTHS WILL PROMOTE FALLING DEW PTS...AND THUS LIMIT OUR CHANCES. NONE-THE-LESS...THERE IS ENOUGH LOW LEVEL CONVERGENCE/MOISTURE POOLING INDICATED WITH POSSIBLE LAKE BREEZES TO BE CONCERNED FOR ISOLATED ACTIVITY...WHICH COULD PRODUCE A PULSE SEVERE DUE TO THE UNUSUALLY STRONG MID LEVEL WINDS FOR EARLY JULY STANDARDS (55 KNOTS). TEMPERATURES ARE ALREADY OFF TO THE RACES...AND TRENDS AND 12Z DTX SOUNDING SUPPORT MAXES AROUND 90 DEGREES WITH THE ASSUMPTION OF CU DEVELOPMENT THIS AFTERNOON. PREV DISCUSSION...ISSUED 355 AM EDT SUN JUL 1 2012 SHORT TERM...TODAY AND TONIGHT SURFACE HIGH PRESSURE CENTER OVER WESTERN LAKE SUPERIOR WILL SLIDE DOWN ACROSS LOWER MICHIGAN TODAY AND THEN INTO NORTHEAST OHIO AND PENNSYLVANIA TONIGHT. THIS WILL KEEP FAIRLY QUIET WEATHER OVER THE AREA TODAY WITH MOST CONVECTIVE ACTIVITY REMAINING STRETCHED ALONG A STALLED FRONTAL BOUNDARY FROM ILLINOIS TO SOUTHERN OHIO. THERE IS SOME POTENTIAL FOR A FEW SHOWERS/TSTORMS TO FIRE OVER SOUTHEAST MICHIGAN THIS AFTERNOON AND EARLY THIS EVENING HOWEVER. THINK ACTIVITY WILL REMAIN CONFINED TO SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA...AS HIGH PRESSURE CENTER TRAVELS OVER THE THUMB AND ALLOWS A STRONGER CAP TO REMAIN IN PLACE THERE. ELSEWHERE... THUNDERSTORMS MAY BE TRIGGERED BY DIURNAL INSTABILITY...LAKE BREEZE BOUNDARIES...AND CONVERGENCE OVER THE CENTRAL PART OF THE PENINSULA ASSOCIATED WITH A MESOSCALE LOW GENERATED BY WARM INLAND TEMPS SURROUNDED BY THE RELATIVELY COOLER WATERS OF THE GREAT LAKES. TEMPERATURES WILL RUN QUITE WARM ONCE AGAIN THIS AFTERNOON WITH MOST AREAS SEEING HIGHS IN THE UPPER 80S TO LOW 90S. TEMPERATURES NEAR THE LAKESHORES WILL RUN COOLER...WITH LOW TO MID 80S ACROSS THE THUMB. LONG TERM... MONDAY THROUGH SATURDAY EXPECTATIONS THROUGH THE UPCOMING WEEK REMAIN UNCHANGED WITH THIS FORECAST PACKAGE...WITH THE PREDOMINANT THEME BEING AN EXTENDED STRETCH OF ABOVE NORMAL EARLY JULY WARMTH HOLDING STRONG THROUGHOUT THE UPCOMING WEEK. UPPER HEIGHT FIELD WILL SEE THE FIRST INCREMENTAL UPWARD ADJUSTMENT ON MONDAY AS THE NORTHEASTERN CONUS MID LEVEL TROUGH EXITS INTO THE ATLANTIC. WHILE THE WELL DEFINED THETA-E/ INSTABILITY GRADIENT MARKING THE EDGE OF THE UPPER RIDGE PERIPHERY WILL RECEIVE A CORRESPONDING NUDGE NORTHEASTWARD...THIS AXIS WILL LARGELY REMAIN SITUATED TO OUR SOUTHWEST THROUGH THE DAYTIME PERIOD ON MONDAY. GIVEN THAT THIS AXIS CONTINUES TO ANCHOR CONVECTIVE INITIATION AND DICTATE THE FORWARD PROPAGATION OF SUBSEQUENT MCS ACTIVITY...THIS WILL AGAIN LEAVE SOUTHEAST MICHIGAN WITH VERY LIMITED PRECIPITATION POTENTIAL. THERE REMAINS THE OUTSIDE POSSIBILITY THAT A CONVECTIVE COMPLEX AND/OR ASSOCIATED OUTFLOW BOUNDARY EMERGES EAST OF THE PREVAILING PROPAGATION VECTOR AND IMPACTS A PORTION OF THE AREA...BUT EVIDENCE AT THIS POINT IS LACKING TO DEFINE LOCALIZED HIGHER POPS. RECENT MODEL THERMAL FIELDS/SOUNDINGS CONTINUE TO SUPPORT HIGHS PREDOMINATELY IN THE UPPER 80S/NR 90 RANGE. A PERIOD OF STRONGER THETA-E ADVECTION WILL COMMENCE THROUGH THE MONDAY NIGHT/TUESDAY PERIOD BACKED BY THE ARRIVAL OF A WARM FRONTAL BOUNDARY EMERGING ON DEVELOPING LOW LEVEL SOUTHWEST FLOW. THIS PROCESS WILL INTRODUCE AT LEAST A MODEST DEGREE OF LOW TO MID LEVEL ASCENT. THIS MAY SUPPORT A FEW ELEVATED CONVECTIVE CLUSTERS AS EARLY AS MONDAY NIGHT ALONG THE 850-925 MB FRONTAL SLOPE UPSTREAM AND/OR OVERHEAD. CONVECTIVE PROSPECTS INTO TUESDAY CARRY SOME DEPENDENCE ON HOW/WHERE CONVECTIVE INITIATION AND SUBSEQUENT UPSCALE GROWTH COMMENCES OVERNIGHT. ASSUMING EARLY DAY HEATING IS NOT COMPROMISED BY THE ARRIVAL OF A DECAYING MCS/DEBRIS...THE EMERGENCE OF MODERATE DIURNAL INSTABILITY COINCIDENT WITH THE PASSAGE OF THE WARM FRONT AND THE SOUTHERN EXTENSION OF A MID LEVEL WAVE WILL SUPPORT CONVECTIVE DEVELOPMENT TUESDAY AND TUESDAY NIGHT. DIFFERING MODEL OPINION ON CONVECTIVE PROSPECTS FOR THE 4TH OF JULY HOLIDAY. LATEST MODEL TRENDS ALLOW THE ASSOCIATED HEIGHT FALLS OF THE AFOREMENTIONED UPPER WAVE TO DRAG A FRONTAL BOUNDARY INTO THE REGION ON WEDNESDAY. THIS ALONG WITH THE IDEA THAT AT LEAST NORTHERN AREAS WILL STILL LIE FAVORABLY POSITIONED ON THE SOUTHERN END OF THE DEEPER/LESS CAPPED INSTABILITY GRADIENT AND WITHIN A SHORTWAVE/MCS SUPPORTIVE EAST-SOUTHEAST MID LEVEL FLOW MAY PROVIDE AN ACTIVE SETUP. THE LOOMING MID LEVEL CAP WILL MORE AGGRESSIVELY MAKE INROADS FROM THE SOUTH THURSDAY AND FRIDAY...AS UPPER HEIGHTS REACH/EXCEED 590 DM. THIS WILL RESTRICT THE PRECIPITATION POTENTIAL...WHILE PUSHING HIGHS WELL INTO THE 90S DURING THIS TIME. FRONTAL BOUNDARY STILL PROJECTED TO ARRIVE NEXT WEEKEND... ALTHOUGH DEPENDING ON THE TIMING THE OPPORTUNITY MAY EXIST FOR ONE LAST +90 DEGREE DAY ON SATURDAY. MARINE... LIGHT WINDS AND SMALL WAVE HEIGHTS WILL PREVAIL OVER THE CENTRAL GREAT LAKES FOR THE REST OF THE WEEKEND AS WEAK HIGH PRESSURE BUILDS ACROSS THE AREA. A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED OVER THE SOUTHERN GREAT LAKES THROUGH THE WEEKEND HOWEVER...RESULTING IN OCCASIONAL THUNDERSTORM CHANCES THROUGH EARLY NEXT WEEK...ESPECIALLY FOR WESTERN LAKE ERIE AND LAKE ST CLAIR. A BETTER CHANCE FOR SHOWERS AND STORMS WILL EXIST ON TUESDAY AND TUESDAY NIGHT AS A COLD FRONT DROPS SOUTH THROUGH THE REGION. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....SF UPDATE.......SF SHORT TERM...HLO LONG TERM....MR MARINE.......HLO YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 915 AM EDT SUN JUL 1 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-020830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 915 AM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MAJORITY OF SOUTHEAST MICHIGAN THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY SOUTH OF M-59...AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. IF A THUNDERSTORM IS ABLE TO DEVELOP...SEVERE WEATHER IS POSSIBLE...WITH DAMAGING WIND GUSTS TO 60 MPH BEING THE BIGGEST HAZARD. STORM MOTION WILL BE SOUTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. THE BEST CHANCE WILL BE ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-020830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 915 AM EDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER LAKE ST CLAIR AND LAKE ERIE THIS AFTERNOON INTO EARLY THIS EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. IF A THUNDERSTORM IS ABLE TO DEVELOP...SEVERE WEATHER IS POSSIBLE...WITH WIND GUSTS TO 50 KNOTS BEING THE BIGGEST HAZARD. STORM MOTION WILL BE SOUTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. THE BEST CHANCE WILL BE ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
17 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404908, 404909, 404910, 404911, 404912, 404913, 404914, 404915, 404916, 404917, 404918, 404919, 404920, 404921, 404922, 404923, 404924.